The study, led by Laura James, M.D., an associate professor of pediatrics in the UAMS College of Medicine and an ACHRI researcher, was published in the September issue of Pediatrics, the journal of the American Academy of Pediatrics.
Acetaminophen is the one of the most widely used drugs for treatment of pain and fever in the United States. Though safe at recommended doses, the drug can cause liver damage with excessive doses. Acetaminophen overdose is the most common cause of acute liver failure in adults in the United States.
"As a diagnostic tool, this test shows promise as a sensitive test for acetaminophen poisoning when previously used tests proved inadequate," said James, who also is an adjunct professor in the UAMS Department of Pharmacology and Toxicology. "Ultimately, making the correct diagnosis can lead to better recognition, improved education and hopefully prevent future acetaminophen overdoses."
Currently the diagnosis of acetaminophen-related liver injury is based on an elevated level of the drug in the blood and a patient history of using excessive doses of the drug. Acetaminophen is only present in the bloodstream for about 24 hours following a large overdose.
James' work centers around a protein compound, called cysteine adducts, that forms with toxic doses of acetaminophen. Previous study has shown the protein marker to be present in the blood for up to nine days, signaling possible acetaminophen poisoning after the drug has already left the blood, James said.
In the newest research, the test cited possible acetaminophen overdose in a number of cases where the cause of liver damage had not been determined. The test for the protein marker also confirmed the diagnosis in nine out of 10 blood samples (90 percent) from children with liver failure attributed to an acetaminophen overdose.
In the study documented in Pediatrics, the team that included James and Jack A. Hinson, Ph.D., a professor in the UAMS Department of Pharmacology and Toxicology, tested blood samples from children with liver damage already diagnosed as caused by acetaminophen; patients with liver damage from other causes; and patients with liver damage from undetermined causes.
The test identified potential acetaminophen toxicity in eight of 64 samples (12.5 percent), a statistically significant percentage, from patients with liver damage of undetermined cause. A history of acetaminophen exposure was present in five of those eight patients. Liver biopsy or autopsy was performed in four of those eight cases, and researchers described the liver damage as characteristic of injury from acetaminophen toxicity.
The study followed work in which James and Hinson participated on adult blood samples. Those results, showing the test was effective in detecting adult cases of acetaminophen overdose, were published in the March 2005 issue of the journal Gastroenterology.
James said the next step in the research is continued study of blood samples to further refine the protein adducts test. Her research is funded by a grant from the National Institutes of Health through the National Institute of Diabetes and Digestive and Kidney Diseases.